MAUDE Adverse Event Report: STRYKER GMBH FREEHAND DRILL IMN INSTRUMENTS Ø4.2X185MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH FREEHAND DRILL IMN INSTRUMENTS Ø4.2X185MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 23514218S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/26/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a single use drill bit snapped during a case.The drill snapped most likely not being fully straight through the locking hole.It was the proximal hole in a retrograde nail in quite a large leg so can be more tricky than the distal locking in a antegrade nail.It was through to the near cortex and the nail but just snapped when i was trying to go through the far cortex.It was completely flush in the bone and no way its going to come out or cause any issue.Update 01/mar/24: ¿ we used another drill (short one) and all fine no concerns problem was not 100% at 90 degrees to the hole and it snapped the drill.The patient was very large at the thigh and needed to the long drill to get to bone.Second locker down with short drill no problem.
 
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.Should additional information become available, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the provided pictures show the broken drill bit remaining into the patient.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.However, it is possible that an angulation issue during drilling did contribute to the event.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description
It was reported that a single use drill bit snapped during a case.The drill snapped most likely not being fully straight through the locking hole.It was the proximal hole in a retrograde nail in quite a large leg so can be more tricky than the distal locking in a antegrade nail.It was through to the near cortext and the nail but just snapped when i was trying to go through the far cortex.It was completely flush in the bone and no way its going to come out or cause any issue.Update 01/mar/24: we used another drill (short one) and all fine no concerns problem was not 100% at 90 degrees to the hole and it snapped the drill.The patient was very large at the thigh and needed to the long drill to get to bone.Second locker down with short drill no problem.

Brand Name
FREEHAND DRILL IMN INSTRUMENTS Ø4.2X185MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18960541
Report Number0009610622-2024-00107
Device Sequence Number20840791
Product Code LXH
UDI-Device Identifier07613327350319
UDI-Public07613327350319
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number23514218S
Device Lot NumberK199C12
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/26/2024
Supplement Date Received by Manufacturer04/18/2024
Initial Report FDA Received Date03/22/2024
Supplement Report FDA Received Date05/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/05/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown